MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM NYLON HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM NYLON HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number NC-3-8-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that two axium coils (lot#: a873952 and b031540) could not be pushed out of the protective sheaths.A third axium coil (lot #: a932685) could not be detached.The instant detacher was used twice, a second instant detacher was not used, the manual detachment method was attempted twice, and it was reported there was no issue with the instant detacher.The coil was replaced by another manufacturer's product to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of an amorphous, ruptured aneurysm of the anterior communicating artery with a max diameter of 4.23 mm and a 3.98 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was severe.
 
Event or Problem Description
Additional information received indicated the lot # of the instant detacher used was unavailable.The introducer sheath was held vertically when the implant coil was pulled back during hydration.There were no issues encountered prior to the coil non-detachment, and no damage observed to the pushwire after removal.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: the instant detacher used in the event was not returned.The proximal end of the axium pusher was found broken.The total length of the axium pusher was measured to be 167.0cm.When compared to drawing 21.0cm of the proximal end of the axium pusher was found missing which includes the actuator interface and hypotube break indicator.Under the microscope, the release wire coin was found to be located against the lumen stop and the coil shield was found to be present.Blood was present under the ptfe tubing.The implant coil was found still attached to the pusher.The implant coil was found damaged and had lost its original shape.Due to the damaged pusher the axium coil could not be used with an in-house instant detacher for detachment test.The release wire was accessed, grasped and pulled; however, difficulty was encountered detaching the implant coil.The pusher distal outer ptfe tubing was removed, and the release wire coin was examined.Dried blood was present on the release wire coin and lumen stop.The distal end of the axium coil was placed in a sonic cleaner for ~10 minutes to remove the dried blood.The release wire was grasped and pulled, detaching the implant coil without issue.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿non-detachment¿ was confirmed.It is likely the dried blood found on the release wire coin and lumen stop contributed to the event.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM NYLON HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10905859
Report Number2029214-2020-01186
Device Sequence Number16823247
Product Code KRD
UDI-Device Identifier00847536032903
UDI-Public00847536032903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2022
Device Model NumberNC-3-8-HELIX
Device Catalogue NumberNC-3-8-HELIX
Device Lot NumberA932685
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2020
Initial Date Received by Manufacturer 11/23/2020
Supplement Date Received by Manufacturer12/04/2020
02/10/2021
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date12/21/2020
02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight62